Alert archive / Michigan / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 13, NWS Marquette, MI

June 25, 2016Keweenaw County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jun 25, 2016, 10:24 AM EDT for Keweenaw County, Michigan. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2016, 10:24 AM EDT (14:24 UTC)
Expired
Jun 25, 2016, 11:45 AM EDT
In force
81 min
Issued by
NWS Marquette, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Keweenaw County, MI

The radar

The Marquette radar (KMQT), 190 km from the middle of the area, began a volume at 14:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.4 hours before the alert went out and 392 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2016-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2016-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

778 
WUUS53 KMQT 251424
SVRMQT
MIC083-251545-
/O.NEW.KMQT.SV.W.0013.160625T1424Z-160625T1545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
1024 AM EDT SAT JUN 25 2016

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ISLE ROYALE NATIONAL PARK IN KEWEENAW COUNTY MICHIGAN...

* UNTIL 1145 AM EDT

* AT 1021 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES
  SOUTHEAST OF GRAND PORTAGE...OR 19 MILES SOUTHWEST OF WINDIGO
  RANGER STATION...MOVING EAST NORTHEAST AT 35 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE. WIND DAMAGE TO TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SISKIWIT LAKE...WINDIGO RANGER STATION...MOUNT OJIBWAY AND MOUNT
  DESOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE TO A SHELTER
IMMEDIATELY IF POSSIBLE. 

IF ON LAKE SUPERIOR...GET OFF THE WATER AND GET TO SHELTER IF
POSSIBLE. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. WASHOUTS MAY OCCUR ON HIKING TRAILS.

&&

LAT...LON 4819 8860 4802 8851 4793 8866 4789 8869
      4780 8896 4776 8914 4781 8934 4786 8937
      4790 8935 4800 8922 4819 8872
TIME...MOT...LOC 1421Z 249DEG 31KT 4780 8954 

HAIL...1.00IN
WIND...60MPH

$$

JLA
1 follow-up statement
297 
WWUS53 KMQT 251459
SVSMQT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1059 AM EDT SAT JUN 25 2016

MIC083-251545-
/O.CON.KMQT.SV.W.0013.000000T0000Z-160625T1545Z/
KEWEENAW MI-
1059 AM EDT SAT JUN 25 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM EDT
FOR ISLE ROYALE NATIONAL PARK IN KEWEENAW COUNTY...

AT 1055 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WASHINGTON
HARBOR AND THE WINDIGO RANGER STATION...MOVING NORTHEAST AT 25 MPH.
ADDITIONAL STRONG STORMS WERE 10 MILES SOUTHWEST OF ROCK OF AGES AND
WILL MOVE OVER ISLE ROYALE THROUGH LATE THIS MORNING.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE. EXPECT WIND DAMAGE TO TREES. 

LOCATIONS IMPACTED INCLUDE...
WASHINGTON HARBOR...SISKIWIT LAKE...WINDIGO RANGER STATION...
MOUNT OJIBWAY AND MOUNT DESOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO SHELTER IF POSSIBLE.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE TO A SHELTER IMMEDIATELY IF POSSIBLE. LIGHTNING IS ONE OF
NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL ARE OCCURRING WITH THESE STORMS...AND MAY LEAD
TO FLASH FLOODING. WASHOUTS MAY OCCUR ON HIKING TRAILS. 

&&

LAT...LON 4819 8860 4802 8851 4793 8866 4789 8869
      4780 8896 4776 8914 4781 8934 4786 8937
      4790 8935 4800 8922 4819 8872
TIME...MOT...LOC 1455Z 246DEG 22KT 4790 8917 

HAIL...1.00IN
WIND...60MPH
 
$$

JLA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 7:34 AM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 25, 7:34 AM EDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
734 AM EDT SAT JUN 25 2016

.SHORT TERM...(Today and tonight)
Issued at 442 AM EDT SAT JUN 25 2016

Severe weather chances tonight continue to be the main focus, but
confidence has diminished on the overall evolution of convection
across much the northwest half of the CWA during the period.

Deep convection continues to expand along the international border
from ND eastward to the arrowhead of MN. Much of this is elevated
along an instability gradient ahead of steep mid-level lapse rates,
an EML off the northern high Plains, and a 45kt LLJ. The main
question is how this convection evolves and the subsequent effects
the evolution will have on today's weather for Upper MI.

Guidance has already struggled to latch onto some fairly strong
convection across NW MN. Meanwhile, solutions that do have a general
handle on current convection end up with rather different evolutions
today. Current thinking is that convection will continue to fire
along the instability gradient over northern MN while shifting ESE
with the veering LLJ this morning. This would suggest that some
convection could shift across much of northern Lake Superior this
morning, and possibly brush the Keweenaw Peninsula by early
afternoon, before the arrival of the aforementioned EML suppresses
any activity. Have maintained a period of chance PoPs across the
west and north-central CWA late morning through mid afternoon to
account for this potential evolution.

From that point, cloud cover remains a significant uncertainty,
which will have some impact on temps. While only a slight downward
adjustment was made to max temps today for that reason, there is a
notable potential that far northern locations end up well below the
forecast temps due to outflow from any convection to the north.

Severe convection is expected to develop along a cold front across
eastern MN this afternoon, merge into a liner MCS, then track
eastward across Upper MI through the night. Timing of arrival of
convection looks to be around 01Z for the far west, 05Z for MQT to
IMT, and 09Z for ERY. MUCAPE of 1500-2000 j/kg, substantial low-
level moisture transport on a 50kt LLJ, elevated storm-layer shear
of 30kts, and 20kt 1-3km shear all support the ability for the
maintenance of the MCS across at least the west half of Upper MI. At
this time, damaging winds will be the main concern with any MCS that
tracks across the CWA. However, even if the MCS fails to maintain
itself, precip loading through the 50-60kt LLJ will support damaging
wind gusts with any strong shower and/or decaying storm.

.LONG TERM...(Sunday through Friday)
Issued at 414 AM EDT SAT JUN 25 2016

Focused on winds Sunday as most impactful weather. Also looked
closely at showers and thunderstorms exiting the east Sunday
morning.

A cold front and associated convection will be exiting east in the
morning Sunday. Depending on remnant storm structure, there is an
outside chance some of those could be strong, but think severe
threat will have dwindled by then. Behind the front, surface
pressure gradient will not be all that impressive, but mixing to
around 700mb and strong winds aloft are expected to result in gusts
of 30-40 kts over mainly the high terrain of the west half,
especially the Keweenaw. Model buffer soundings suggest gust
potential to 45 kts over the Keweenaw, so trends will have to
monitored for a Wind Advisory. Strongest winds will be in the
afternoon and evening. In spite of the cold frontal passage, high
temperatures will still be 80-90F away from moderating Great Lakes
influence. Skies will be mostly sunny after morning convection
clears.

Monday will be breezy, but only gusting to around 25 mph, and much
cooler. 850mb temps will fall to around 3C as the upper trough
driving the parent system that brought the cold front moves across.
Look for scattered showers during peak heating in the cold airmass
associated with the trough.

Temperatures will gradually warm through the rest of the extended,
with chances for showers and thunderstorms associated with shortwave
energy Wed night into Thu night. Confidence in precip farther out is
low.
&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 732 AM EDT SAT JUN 25 2016

VFR conditions are expected at all sites for most of the period. A
convective complex over northern MN may brush KCMX late this morning
into early afternoon. Otherwise, a line of showers and storms are
expected to track west to east this evening into the overnight hours
along a cold front. The storms have the potential to be strong to
severe at KIWD and KCMX this evening, with strong winds being the
primary severe wx hazard.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 442 AM EDT SAT JUN 25 2016

Expect S to SE winds up to 25 knots across western Lake Superior and
up to 30 knots across eastern Lake Superior through this evening
ahead of a cold front. This front will bring showers and storms that
may contain strong winds tonight. SW winds of up to 30 knots are
expected behind this front on Sunday. Expect gusty W winds to 25
knots to continue into Monday before high pressure brings generally
lights winds through the remainder of next week.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Kluber
LONG TERM...Titus
AVIATION...Kluber
MARINE...Kluber
Hazardous weather outlook, Jun 25, 5:33 AM EDT, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
533 AM EDT SAT JUN 25 2016

MIZ001>007-009>014-084-085-260945-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
533 AM EDT SAT JUN 25 2016 /433 AM CDT SAT JUN 25 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THE BEST CHANCE OF
THUNDERSTORMS WILL BE THIS EVENING AND TONIGHT...WHEN SOME STORMS
COULD BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING
WINDS...ESPECIALLY OVER WESTERN UPPER MICHIGAN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY MORNING OVER THE EAST AND ACROSS
MUCH OF THE AREA THURSDAY AFTERNOON.

WEST WINDS MAY GUST TO AROUND 45 MPH SUNDAY OVER THE KEWEENAW
PENINSULA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SEVERE WEATHER WOULD BE APPRECIATED.

LSZ162-240>251-263>267-260945-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
533 AM EDT SAT JUN 25 2016 /433 AM CDT SAT JUN 25 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. OVER WEST AND CENTRAL
LAKE SUPERIOR...ESPECIALLY THE WEST...SOME OF THE STORMS COULD
BECOME SEVERE...PRODUCING LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE OVER EASTERN LAKE SUPERIOR SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-260945-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
533 AM EDT SAT JUN 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT. SOME OF THE STORMS COULD BECOME
SEVERE...PRODUCING LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

TITUS

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 10:30 AM EDTSpecial Weather StatementMQTOntonagon60 min
Jun 25, 10:38 AM EDTSpecial Marine WarningMQT52 min
Jun 25, 10:51 AM EDTSevere Thunderstorm WarningMQTHoughton, Ontonagon39 min
Jun 25, 11:24 AM EDTSevere Thunderstorm WarningMQTHoughton51 min
Jun 25, 11:27 AM EDTSpecial Marine WarningMQT93 min
Jun 25, 11:54 AM EDTSevere Thunderstorm WarningMQTHoughton, Keweenaw81 min
Jun 25, 12:50 PM EDTSpecial Marine WarningMQT85 min
Jun 25, 1:19 PM EDTSpecial Weather StatementMQTBaraga41 min
Jun 25, 1:57 PM EDTSpecial Marine WarningMQT63 min
Jun 25, 2:16 PM EDTSpecial Weather StatementMQTAlger, Dickinson44 min
Jun 25, 2:38 PM EDTSpecial Marine WarningMQT67 min
Jun 25, 2:52 PM EDTSpecial Weather StatementMQTAlger, Luce38 min
Jun 25, 3:07 PM EDTSevere Thunderstorm WarningMQTGogebic, Ontonagon38 min
Jun 25, 3:34 PM EDTSevere Thunderstorm WarningMQTGogebic, Houghton, Ontonagon41 min
Jun 25, 5:20 PM EDTSpecial Weather StatementMQTGogebic55 min
Jun 25, 5:48 PM EDTSevere Thunderstorm WarningMQTGogebic42 min
Jun 25, 6:20 PM EDTSpecial Weather StatementMQTIron40 min
Jun 25, 7:34 PM EDTSpecial Marine WarningMQT86 min
Jun 25, 7:48 PM EDTSpecial Weather StatementMQTGogebic12 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.